In February 2005, a group of doctors and families called on federal regulators to warn the public that Advil and similar drugs can cause rare but potentially fatal skin reactions. The group filed a petition with the FDA asking it to order on-label warnings on products containing ibuprofen the drug found in popular brands including Advil and Motrin. The drug can cause a rash and skin-blistering reaction, including foreskin blisters, known as Stevens Johnson Syndrome (SJS) in about five in 1 million users. Patients who continue to take the drug despite the rash can develop toxic epidermal necrolysis or TEN, which resembles severe burn injuries all over the body and is fatal in up to one-third of cases. The petition calls for warnings on all ibuprofen products highlighting the risk of the disorders and urging consumers to stop the drug immediately if a rash appears. It also asks the FDA to launch an investigation to see if ibuprofen manufacturers withheld critical safety data about over-the-counter forms of the drug. The three families on the petition have all filed lawsuits against drug makers alleging wrongful death or negligence because the companies did not warn them about the risk of SJS or TEN. Despite the fact that ibuprofen causes skin rashes blisters, McNeil Consumer & Specialty Products, which makes several forms of adult and children's Motrin, issued a statement stressing that Stevens Johnson Syndrome is rare and has many potential causes besides ibuprofen. Only few U.S. doctors, and almost no consumers, know of the risk or that ibuprofen should be stopped immediately if a rash appears following its use. Advil labels carry a warning in Europe but not in the U.S.View Thread
The opinions expressed in WebMD User-generated content areas like communities, reviews, ratings, or blogs are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. User-generated content areas are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service, or treatment.
Do not consider WebMD User-generated content as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.